Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Case report

Acquired A amyloidosis from injection drug use presenting with atraumatic splenic rupture in a hospitalized patient: a case report

Garrett R Roll1*, Andrew Y Lee1, Kayvan Royaie1, Brendan Visser2, Douglas K Hanks3, Margaret M Knudson4 and Frederick J Roll5

Author Affiliations

1 Department of Surgery, University of California San Francisco, San Francisco, USA

2 Department of Surgery, Stanford University, Stanford, California, USA

3 Department of Pathology, San Francisco General Hospital, San Francisco, USA

4 Department of Surgery, San Francisco General Hospital, San Francisco, USA

5 Department of Medicine, San Francisco General Hospital, San Francisco, USA

For all author emails, please log on.

Journal of Medical Case Reports 2011, 5:29  doi:10.1186/1752-1947-5-29

Published: 24 January 2011

Abstract

Introduction

Little is known about splenic rupture in patients who develop systemic acquired A amyloidosis. This is the first report of a case of atraumatic splenic rupture in a patient with acquired A amyloidosis from chronic injection drug use.

Case presentation

A 58-year-old Caucasian man with a long history of injection drug use, hospitalized for infective endocarditis, experienced atraumatic splenic rupture and underwent splenectomy. Histopathological and microbiological analyses of the splenic tissue were consistent with systemic acquired A amyloidosis, most likely from injection drug use, that led to splenic rupture without any recognized trauma or evidence of bacterial embolization to the spleen.

Conclusion

In patients with chronic inflammatory conditions, including the use of injection drugs, who experience acute onset of left upper quadrant pain, the diagnosis of atraumatic splenic rupture must be considered.